Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS El Paso, TX

June 6, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 6, 2017, 4:25 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 4:25 PM MDT (22:25 UTC)
Expired
Jun 6, 2017, 5:15 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 116 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS54 KEPZ 062225
SVREPZ
NMC035-062315-
/O.NEW.KEPZ.SV.W.0045.170606T2225Z-170606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
425 PM MDT TUE JUN 6 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  South central Otero County in south central New Mexico...

* Until 515 PM MDT

* At 424 PM MDT, a severe thunderstorm was located 18 miles south of 
  Pinon, or 23 miles southeast of Timberon, moving southeast at 15 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3201 10525 3200 10571 3252 10569 3252 10525
TIME...MOT...LOC 2224Z 331DEG 18KT 3236 10548 

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:17 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 6, 3:17 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
317 PM MDT Tue Jun 6 2017

.SYNOPSIS...
Weak high pressure ridge over New Mexico will persist through
Thursday. At the surface, east winds will continue to keep
moisture in across the Borderland. Expect scattered thunderstorms
through Thursday. Main threat will be heavy rainfall and local
flooding, but moderate size hail and strong wind gusts are also
possible. By Friday into the weekend, drier west flow aloft moves
in and should eliminate any risk of thunderstorms. Temperatures
will cool slightly after a hot Tuesday. Highs will run near normal
through Thursday with cloud cover, and then warm back up for the
weekend.

&&

.DISCUSSION...
Active day today as abundant moisture and buoyant airmass are
leading to moderate/strong thunderstorms, over the mountains now,
but should be over most places by early evening. PWs of around 1.0
inches and MUCPAPES of 500-1500 are initiating convection. Shear
environment is not real strong, although Otero shows the best
shear for a few severe storms. HRRR showing strong outflow from
Gila storms dropping down to Las Cruces/El Paso metro areas by
around 23Z-01Z, so thunderstorm development likely over the
lowlands by early this evening. Little change for Wed/Thur as good
instability persists along with above average moisture. Upper high
also remains over New Mexico, resulting in light flow/weak shear
environment. Still expect flooding to be main hazard Wed/Thur but
can't rule out a severe storm or two. Temperatures should moderate
back to near normal with clouds/moisture.

Upper ridge moves east of the area Friday, with drier west flow
aloft moving in. Moisture finally gets scoured out from west to
east. Could still see a stray afternoon thunderstorm in the Sacs
on Friday, otherwise the weekend should remain free of
storms/rain. Temperatures will warm back up above normal.

&&

.AVIATION...Valid 07/00Z-08/00Z...
Air mass remains fairly moist and unstable and will support isolated
to scattered thunderstorms. Some could approach strong to maybe
severe limits. In general: sct-bkn 060-090 sct-bkn 100-140 and sct-
bkn 200-25. Winds gnly SE 7-12kts gust 20 kts (nw-ne 00z-10z). Nr
tstms BKN-OVC040-0070 BKN-OVC100 AND BKN-0VC 200-250 VSBY 1-3 MI
TSRAGS with sfc winds vrbl 35g45 KTS. Tstsm most likely 00z-06z and
again aft 18z (mainly e of Rio Grande) Wednesday

&&

.FIRE WEATHER...
High pressure aloft will continue to provide above normal
temperatures today into midweek. With a continued influx of fairly
moist low level flow, a fairly unstable airmass, and occasional
disturbances aloft, isolated to scattered thunderstorms will develop
in the higher terrain areas this afternoon with some moving into the
lowlands towards the evening. An additional push of moisture from
the east southeast tonight will bring even more widespread
thunderstorm activity Wednesday and Thursday, with some highly
localized heavy rainfall and flooding possible. For the weekend, a
large upper level trough over the entire western United sTates will
shove our moisture east out of the area giving us windy, dry and hot
weather leading to elevated fire danger.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  95  70  94 /  30  10  40  10
Sierra Blanca           64  91  65  91 /  50  20  40  20
Las Cruces              66  94  65  93 /  30  10  40  20
Alamogordo              64  93  64  92 /  30  20  40  20
Cloudcroft              45  70  47  68 /  50  60  50  40
Truth or Consequences   66  93  66  93 /  20  20  30  30
Silver City             62  92  59  87 /  10  20  30  40
Deming                  67  96  65  94 /  10  10  30  20
Lordsburg               65  95  63  94 /  10  10  20  20
West El Paso Metro      71  95  69  93 /  30  10  40  20
Dell City               65  94  65  93 /  40  30  40  10
Fort Hancock            70  95  70  94 /  40  20  40  20
Loma Linda              63  92  65  90 /  40  20  40  10
Fabens                  72  95  71  94 /  40  10  30  10
Santa Teresa            69  94  67  93 /  30  10  40  20
White Sands HQ          67  93  67  91 /  40  20  40  20
Jornada Range           65  94  66  90 /  30  10  40  20
Hatch                   64  95  64  95 /  30  20  30  20
Columbus                69  97  66  96 /  10  10  30  20
Orogrande               68  94  67  91 /  40  10  40  10
Mayhill                 50  77  51  77 /  50  70  60  60
Mescalero               51  80  53  78 /  50  50  50  30
Timberon                50  78  51  77 /  50  50  50  40
Winston                 54  88  54  84 /  20  30  30  60
Hillsboro               59  92  60  87 /  20  40  40  50
Spaceport               62  92  63  93 /  30  10  30  20
Lake Roberts            52  90  51  86 /  20  30  30  50
Hurley                  59  92  58  88 /  10  20  30  30
Cliff                   59  94  58  92 /  20  20  20  40
Mule Creek              61  94  59  92 /  10  10  20  30
Faywood                 61  93  61  89 /  10  30  30  40
Animas                  68  97  63  94 /  10  10  20  20
Hachita                 65  97  62  95 /  10  10  20  20
Antelope Wells          65  96  63  92 /  10  10  30  20
Cloverdale              63  95  60  91 /  10  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Jun 6, 11:10 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1110 AM MDT Tue Jun 6 2017

NMZ401>417-TXZ418>424-071800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1110 AM MDT Tue Jun 6 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms this afternoon, increasing in coverage this
evening. A few storms could produce hail of three-quarter inch,
along with 50 mph wind gusts. Local heavy rainfall and flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...Scattered thunderstorms. A few storms
could produce heavy rainfall and local flooding, along with
moderate sized hail and gusty winds.

After Thursday...no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jun 6, 1:03 PM MDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
103 PM MDT TUE JUN 6 2017

NMZ402-403-408-409-061945-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
103 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 145 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kingston, or 8 miles west of Hillsboro, moving southeast at 20 mph.

Pea size hail and winds in excess of 50 mph with blowing dust will be
possible with this storm.

Locations impacted include...
Hillsboro, Emory Pass, Kingston, Lake Valley In Sierra County and
Iron Creek Campground.

LAT...LON 3299 10784 3306 10770 3274 10736 3263 10776
TIME...MOT...LOC 1903Z 333DEG 18KT 3289 10771

MLP
Special weather statement, Jun 6, 1:38 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
138 PM MDT TUE JUN 6 2017

NMZ401-402-062030-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
138 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
230 PM MDT...

At 136 PM MDT, Doppler radar was tracking strong thunderstorms
around Cherry Creek, moving southeast 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Silver City, Bayard, Santa Clara, Hanover, Arenas Valley, Fierro,
Fort Bayard, Little Walnut Village, Pinos Altos, Georgetown, Cherry
Creek Campground and Mcmillan Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with the storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3272 10824 3288 10837 3300 10813 3285 10801
TIME...MOT...LOC 1936Z 239DEG 49KT 3300 10803

ROGASH
Special weather statement, Jun 6, 2:08 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
208 PM MDT TUE JUN 6 2017

NMZ414>417-062100-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
208 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
300 PM MDT...

At 207 PM MDT, Doppler radar was tracking strong thunderstorms near
Sixteen Springs Mayhill and Weed.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sixteen Springs, Mayhill, Sacramento, Weed, Pinon and Elk Silver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with the storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10533 3296 10535 3253 10535 3255 10562
      3331 10562 3331 10532
TIME...MOT...LOC 2007Z 239DEG 48KT 3298 10551

ROGASH
Special weather statement, Jun 6, 2:24 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
224 PM MDT TUE JUN 6 2017

NMZ402-408-409-062115-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
224 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
315 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Winston, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truth Or Consequences, Elephant Butte, Williamsburg, Las Palomas and
Cuchillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3322 10770 3335 10760 3320 10717 3296 10736
TIME...MOT...LOC 2023Z 300DEG 14KT 3325 10758

MLP
Special weather statement, Jun 6, 4:23 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
423 PM MDT TUE JUN 6 2017

NMZ407-062315-
Southwest Desert/Mimbres Basin NM-
423 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LUNA COUNTY UNTIL 515 PM
MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deming, moving east at 30 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Deming, Spring Canyon State Park and Rock Hound State Park.

LAT...LON 3227 10789 3243 10777 3233 10744 3210 10757
TIME...MOT...LOC 2223Z 290DEG 25KT 3231 10773

MLP

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:03 PM MDTSpecial Weather StatementEPZSierra42 min
Jun 6, 1:35 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jun 6, 1:38 PM MDTSpecial Weather StatementEPZGrant52 min
Jun 6, 1:51 PM MDTFlash Flood WarningEPZSierra3 hr
Jun 6, 2:07 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jun 6, 2:08 PM MDTSpecial Weather StatementEPZOtero52 min
Jun 6, 2:24 PM MDTAreal Flood AdvisoryEPZOtero66 min
Jun 6, 2:24 PM MDTSpecial Weather StatementEPZSierra51 min
Jun 6, 2:30 PM MDTSevere Thunderstorm WarningEPZSierra15 min
Jun 6, 2:50 PM MDTSevere Thunderstorm WarningEPZGrant, Luna, Sierra40 min
Jun 6, 2:58 PM MDTSevere Thunderstorm WarningEPZOtero62 min
Jun 6, 3:01 PM MDTSevere Thunderstorm WarningEPZGrant, Luna33 min
Jun 6, 3:12 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Jun 6, 3:15 PM MDTSevere Thunderstorm WarningEPZDoña Ana45 min
Jun 6, 3:27 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jun 6, 3:31 PM MDTSevere Thunderstorm WarningEPZOtero59 min
Jun 6, 3:33 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna42 min
Jun 6, 4:23 PM MDTSpecial Weather StatementEPZLuna52 min
Jun 6, 4:27 PM MDTSpecial Weather StatementEPZLuna48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.